Skip to content
My WebMD Sign In, Sign Up
Foot and Leg Cramps from Heart??
avatar
jpg84 posted:
Can Low oxygen levels from heart disease cause severe foot and leg cramps? I went to a Pulmonogist last month and he gave me an inhaler Advair. He thinks I have Asthma but I haven't been tested yet. I have 8 stents. 6 of these are in the RCA which is 100% closed and has caused right sided congestive heart failure. I have angina daily and use Nitro Spray. Since February, I have had severe foot and sometimes leg cramps at night. I am so tired from lack of sleep that I don't know what to do. My family dr gave me a prescription for Quinine, but Blue cross would not pay for it so I didn't get it filled. These cramps last 20 to 30 minutes with severe pain and happen 5 to 6 times a night. After all these months, now my legs hurt all the time. I am having times each day that I have breathing problems, usually brought on by activity like doing laundry or walking faster to the car than usual or even just getting dressed. I am so tired, I don't know what to do. I am 60 years old and had my first stents at age 48 and a silent heart attack in 2000. Can you help?
Reply
 
avatar
CardiostarUSA1 responded:
Hi Pat: Good to hear from you my friend. b "Can low oxygen levels from heart disease cause severe foot and leg cramps?" As reported, a shortage of/or low oxygen, may/can cause cramps in the extremities (most often the legs), which as applicable, may/can also be a result of sleep apnea. Also, other factors/conditions that can cause/contribiute to cramps include (but are not limited to) low levels of magnesium, potassium, calcium and sodium, or a raised level of lactic acid. Then of course, there is claudication (intermittent or chronic), due to peripheral artery disease (PAD), causing a shortage of blood flow and oxygen in the legs. Take extra-extra good care, C☆ - b It's your future......be there. :-)
 
avatar
jpg84 responded:
I haven't been on the boards in a long time, but I am still around. The dr has done every test for calcuim, thyroid, potassium etc that he can think of and they are normal. Maybe this Asthma test will tell me if I really have developed asthma.
 
avatar
flowersblue responded:
Dear jpg84, I have leg cramps and foot cramps a lot also. Maybe not like yours, but I do and I know how painful mind are. I purchase Quinine pills at the drug store over the counter. But they are in leg cramping pill little jar. I purchase mine at Wal Greens. I'm 60 years old and I know about waking up at night in one of those cramps....etc. I have had them for years also. but seems like lately lot more often then I use too. I had one stint put in last Oct. The don't tell me much....I need to learn what I should ask. anyway..... My doctor didn't seem to worry when I ask him about my leg and foot cramps. And he wrote me up sleeping med's/ I even show him my little bottle of Quinine and didn't say anything either.
 
avatar
James_Beckerman_MD responded:
I really feel that the first step you should take is to see your doctor. One concern I have is that you could have peripheral vascular disease, based upon your history. There are treatments for this that could be explored with your doctor that could potentially improve your quality of life. Your breathing difficulties with exertion could have multiple causes, one of which could be coronary artery disease. Seeing your doctor is the next step to get things checked out. Take care.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Mediterranean DietGuest Expert
The Mediterranean diet has long been recognized as a booster of heart health. It is linked to lower risks of heart disease, stroke, ... More
Was this Helpful?
11 of 12 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center